Some patients with tuberculosis will experience an unexplained worsening in signs and symptoms during antituberculous therapy. It may be similar to the reversal reaction in leprosy.
(1) the patient has tuberculosis and is receiving appropriate therapy
(2) the patient has initially shown improvement
(3) there is a flare-up of clinical and/or radiologic findings (fever, enlargement of lymph nodes, appearance of new lesions, etc)
(4) exclusion of alternative explanations in the differential diagnosis
(5) response to continued therapy and treatment with corticosteroids
Some investigators have reported:
(1) an increase in serum cytokine concentrations.
(2) an increase in the absolute lymphocyte count during the reaction
(3) an exaggerated tuberculin skin reaction
(1) immune reconstitution inflammatory syndrome (IRIS)
(2) noncompliance with therapy
(3) resistant organism
(4) another infection
To read more or access our algorithms and calculators, please log in or register.
Specialty: Infectious Diseases, Pharmacology, clinical